Georgia, 2020

Hail and Damaging Winds in Georgia, May 20, 2020

May 20, 2020 · NWS CHS · 3 events in 2 counties and zones

Under the influence of a large and anomalous upper low several rounds of thunderstorms impacted the southeast Georgia area throughout the day. In the evening, a few of the thunderstorms became strong enough to produce damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Under the influence of a large and anomalous upper low several rounds of thunderstorms impacted the southeast Georgia area throughout the day. In the evening, a few of the thunderstorms became strong enough to produce damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 20, 5:32 PM EST, 33 minutes earlier.

Area forecast discussion, May 20, 5:32 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
632 PM EDT Wed May 20 2020

.SYNOPSIS...
Deep low pressure will linger to the northwest through
Thursday, as a weak frontal system remains across the area
through Friday. A ridge of high pressure will build over the
area this weekend and persist through much of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Breaks in the cloud canopy left over from convection earlier
today has allowed the atmosphere to recover with MLCAPE values
running 700-1600 J/kg, highest south of the I-16 corridor.
Convection is steadily expanding across interior Southeast
Georgia within a pocket of higher instability possibly being
supported by a mid-level impulse rounding the base of the upper
low per GOES-E multi-layer water vapor imagery.

This activity will likely linger for a few more hours before
diminishing. Activity intensity is likely peaking now and should
slowly weaken as it moves into southern South Carolina where
instability values are not as great. However, this will likely
be a slow process. Pops have been increased to 50-70% for the
next few hours ahead of the main line. An isolated severe tstm
is still possible with marginally severe hail and locally
damaging wind gusts being the primary hazards in addition to
locally heavy rainfall and cloud-to-ground lightning.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
The overall pattern will see a downward trend in the coverage of
convection through this period, while at the same time a warming
trend will ensue.

Thursday: A deep cyclone aloft will begin the day in northern
tennessee , before lifting north into Kentucky , allowing for rising
heights to occur across the local area. At the surface, a weak
frontal system will lie across the area, with a wave of low pressure
along the front in the South Carolina Midlands and Pee Dee region.
Short waves rotating around the low aloft, sufficient moisture and
adequate shear and instability will support at least scattered
showers and t-storms. The overall thermodynamic environment is not
overly impressive, but given the frontal system across the area and
the sea breeze, the severe potential is non-zero. Convection will
alter the hourly temp curve, but 80-84F is expected most places for
highs.

Convection will wind down quickly Thursday evening, but will hold
onto slight chance PoP since one more weak vort lobe could swing
through. Min temps will be far above climo.

Friday through Saturday: The persistent cyclone aloft will have
finally lost most if not all of its influence on the local vicinity,
as it first pulls into the Ohio Valley Friday, then opens into a
wave that heads through the New York tri-state area. During this
transition, a strong mid level anticyclone over Florida builds in,
and heights continue to climb aloft. With more subsidence, a
somewhat drier atmosphere and less forcing, the potential for
convection will dwindle. We have 20/30 PoP Friday, with just 20%
chances Saturday, with mainly afternoon and evening activity. There
is very little chance of severe weather. What will be most noticeable
during both days will be the increasing warmth. As 850 mb temps
climb near or above the 90th percentile, max temps will reach around
3-6F above climo Friday and 5-8F above normal Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Deep layered ridging late in the weekend through the middle part
of next week should limit the potential for convection. The best
chance looks to be Sunday and Sunday night as a back door cold
front drops through the area ahead of building high pressure.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Convection could impact both KCHS and KSAV prior to 02z and its
inclusion will be highly dependent on last minute radar trends
before the 00z TAFs are released. Otherwise, IFR-MVFR cigs are
expected to fill in overnight, mainly west of I-95. KSAV looks
to have the greater impact probabilities with most guidance
keeping IFR cigs west of that terminal. Prevailing MVFR cigs
is preferred for now in the 07-15z window, with cigs improving
thereafter. For KCHS, mostly VFR conditions are expected, but a
period of MVFR cigs can not be ruled out just prior to daybreak.
Will include a TEMPO 10-14z for these conditions given the
uncertainty. Will have to watch for possible tstms impacting
the terminals late morning into the early afternoon. There are
some timing differences noted, so will take a conservative
approach at this time.

Extended Aviation Outlook: Brief flight restrictions possible in
isolated to scattered SHRA/TSRA on Thursday, otherwise VFR will
prevail.

&&

.MARINE...
Tonight: A weak pressure gradient will persist across the
waters, leading to sustained winds of 10 kt or less. Swell
associated with the remnants of Arthur is forecasted to
increase across our waters. Seas should increase to 6 ft across
the easternmost portions of AMZ374 late tonight, so we have a
Small Craft Advisory in effect.

Thursday through Monday: A weak frontal system that is over or near
the waters at the start of the period will dissipate Friday, then
gives way to high pressure that returns into early next week.

The main concern for the marine area will be long period back swell
that originated from former Tropical Storm Arthur, that impacts
the outer Georgia waters into Friday. Seas will reach 6 feet
over about 33-40% of the AMZ374 waters, so we have a Small Craft
Advisory in effect through 18Z Friday. Other than that, no
advisories are expected with seas no more than 4 or 5 feet, with
winds generally 15 kt or less through the entire period.

Rip Currents: Long period back swells from what once was Tropical
Storm Arthur and astronomical influences from the new moon will lead
to a Moderate Risk for rip currents at all beaches Thursday and
Friday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 3 AM Thursday to 2 PM EDT Friday for
     AMZ374.

&&
Hazardous weather outlook, May 20, 2:44 PM EST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
344 PM EDT Wed May 20 2020

GAZ117-119-139-141-SCZ048>051-211945-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
344 PM EDT Wed May 20 2020

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents Thursday.

Rip Currents: There is an elevated risk of rip current on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-211945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
344 PM EDT Wed May 20 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, May 20, 2:22 PM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
322 PM EDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 AM     TSTM WND DMG     3 SE WADMALAW ISLAND    32.65N  80.14W
05/20/2020                   CHARLESTON         SC   PUBLIC

            THE PUBLIC REPORTED A LARGE TREE AND TRAFFIC LIGHT DOWN
            WHERE BETSY KERRISON HIGHWAY TURNS INTO BOHICKET ROAD.

&&

EVENT NUMBER CHS2000328

DPB
Local storm report, May 20, 2:44 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
344 PM EDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             2 W MOUNT PLEASANT      32.80N  79.90W
05/20/2020  E0.88 INCH       CHARLESTON         SC   BROADCAST MEDIA

            BROADCAST MEDIA REPORTED NICKEL SIZE HAIL.

&&

EVENT NUMBER CHS2000329

BRM
Local storm report, May 20, 2:54 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
354 PM EDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HEAVY RAIN       3 N ROCKVILLE           32.64N  80.20W
05/20/2020  M5.20 INCH       CHARLESTON         SC   PUBLIC

            MOST OF THIS RAIN FELL BETWEEN 11 AM AND 2 AM.

&&

EVENT NUMBER CHS2000330
Local storm report, May 20, 3:58 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
458 PM EDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HEAVY RAIN       3 N ROCKVILLE           32.64N  80.20W
05/20/2020  M5.20 INCH       CHARLESTON         SC   PUBLIC

            MOST OF THIS RAIN FELL BETWEEN 11 AM AND 2 PM.

&&

CORRECTED REMARKS

EVENT NUMBER CHS2000330

BRM
Special weather statement, May 20, 5:17 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Charleston SC
617 PM EDT Wed May 20 2020

GAZ114-115-137-138-202245-
Evans-Tattnall-Inland Liberty-Long-
617 PM EDT Wed May 20 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS...LIBERTY...
LONG AND TATTNALL COUNTIES...

At 616 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Glennville, moving northeast at 25 mph.

  HAZARD...strong winds 40 to 50 mph, up to penny sized hail and
           excessive cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Glennville and Donald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3213 8177 3211 8175 3209 8172 3209 8171
      3205 8164 3199 8159 3197 8159 3196 8157
      3176 8194 3177 8195 3179 8195 3179 8197
      3186 8206
TIME...MOT...LOC 2216Z 228DEG 23KT 3187 8194
Special weather statement, May 20, 5:43 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Charleston SC
643 PM EDT Wed May 20 2020

GAZ116-137-138-202330-
Inland Liberty-Inland Bryan-Long-
643 PM EDT Wed May 20 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
LONG COUNTIES...

At 643 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Donald, or 9 miles northwest of Ludowici,
moving northeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
           excessive cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Hinesville, Fort Stewart, Flemington, Gumbranch, Gum Branch and
Donald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3172 8186 3180 8195 3212 8166 3187 8139
TIME...MOT...LOC 2243Z 238DEG 18KT 3182 8184

The radar

The Charleston,SC radar (KCLX), 111 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Long

When
May 20, 6:05 PM EST to 6:08 PM EST
Where
Long County, 6.49 mi ENE of Donald
Measured
1 in hail
Reported by
Social Media
Coordinates
31.860, -81.750

Dime to quarter sized hail was reported at the intersection of Highway 196 and County Line Road. The report was relayed via social media by Southeast Georgia Radio (SEGAR).

Thunderstorm Wind, Chatham

When
May 20, 10:39 PM EST to 10:40 PM EST
Where
Chatham County, Burroughs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.980, -81.250

Chatham County Emergency Management reported a tree down across the roadway on Chevis Road near B Butler Road.

Thunderstorm Wind, Chatham

When
May 20, 10:55 PM EST to 10:56 PM EST
Where
Chatham County, 0.69 mi S of Savannah
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.040, -81.080

Chatham County Emergency Management reported a tree down across the roadway on Harry S Truman Parkway near 52nd Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895374, 895375, 895376.